Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Does left atrial enlargement cause mental confusion? ECG shows LAE. Have low thyroid level,abnormal sodium level, memory loss

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5135 Questions
Does left atrial enlargement cause mental confusion? My mother was told she has lae after having an ECG. She has been very confused for past 2 weeks. She also had a sodium level of 128 and very low thyroid level. Na and thyroxine levels have been normal for past week but memory loss continues. Many thanks
Posted Sun, 25 Aug 2013 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 30 minutes later
Hi and thanks for this query.

I am so sorry to hear about what your mother has been experiencing.

Left Atrial Enlargement does not cause mental confusion.

Low sodium levels cause mental confusion. This usually lasts only for the duration of the low sodium levels and gets resolved rapidly after correction. It presents as an acute/abrupt onset of mental confusion which is generally termed delirium. The fact that the memory loss continues makes low sodium unlikely as the cause of this. It could have been more of an association and not a causal factor.

From the information you have provided, her age, low thyroxine levels and the memory loss, your mother could be going down with dementia. Dementia is different from mental confusion in the sense that it is progressive and the person gets to be forgetful rather than being confused abruptly. Hypothyroidism is one of the treatable causes of dementia. Others include vascular, senile, alzheimers, normal pressure hydrocephalus, low VitB12 levels, etc. If hers is caused or aggravated by low thyroxine levels, then she will notice a marked improvement as treatment continues. Has she been having any memory difficulties over the past month or years like forgetting the names of her friends, children, the way to the market etc?

However, I will suggest that you contact a neurologist to get the mental state of your mother and her memory evaluated. Depending on the findings, some tests may be done to further identify what the cause of her memory loss is. These generally include blood and imaging tests. further treatment would be adapted depending on the initial findings.

I hope this helps. If there is more information you wished you had gotten from me that didn't appear clearly, please ask follow up questions and I will gladly address them.
I wish her the best of outcomes.
Dr. Ditah, MD

Above answer was peer-reviewed by
Follow-up: Does left atrial enlargement cause mental confusion? ECG shows LAE. Have low thyroid level,abnormal sodium level, memory loss 21 minutes later
Many thanks. Her memory loss came on suddenly 2 weeks ago. She was admitted to hospital for 2 days. They did lots of tests. CT was nad. Seen by physio and occupational therapist who found nothing wrong. Only abnormal tests were sidium at 128 and was found that she had not been taking her thyroxine. Her sodium was low apparently because her dose of fluoxetine was too high. These matters have been resolved and these levels have been notmal for over a week. Her ecg showed left atrial enlargement. Can yo suggest why her memory has not returned%3F I thiught that onset was too quick for dementia%3Fu
Answered by Dr. Chobufo Ditah 1 hour later
Thanks for this follow up precision.

I cannot for sure tell why her memory is still not restored. And worse of it, you mentioned it continues. If an exhaustive workup was done and no additional problem identified to explain this besides the fact that she had not been taking her thyroxine, then let us assume that it is the hypothyroid state that may have caused this. I know it will be a gentle way out of it if for real this is the cause.

For now, let us continue her treatment. If she does not get better but gradually deteriorates, then we may think it was rather and abnormal onset of dementia unlikely most others. Time will help us make this distinction better.

The only cause of dementia that presents with a stepwise decline rather than a gentle slope is vascular dementia. However, I don't have any information to even suspect this talk less of mentioning it as the possible cause. These clients often present with history of diabetes, high blood pressure, history of stroke, vascular disorders, high cholesterol etc.

Please, I understand you worries. They are real but right now we cannot figure out what transpired or is going on with certitude. Let's monitor a little more before making further suggestions.
I hope this helps. I wish her a speedy recovery. Wish you well, too, and that you may get the strength needed to support her at this time while hoping she regains herself.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Does left atrial enlargement cause mental confusion? ECG shows LAE. Have low thyroid level,abnormal sodium level, memory loss 20 minutes later
Many thanks. I will monitur her closely .
Answered by Dr. Chobufo Ditah 27 minutes later
Thanks so much for you reply.

I wish you all the best as you take on this new challenge. Stay positive and motivated.

I wish your mother a speedy recovery.

Once more, thank you so much for this opportunity to contribute to the care of your mother today.

Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor